Indiana, 2023

Flooding in Indiana, April 1 to 13, 2023

April 1 to 13, 2023 · NWS PAH · 5 events in 3 counties and zones

The river flooding that began in March ended during the first half of April. The Wabash, White, and Patoka Rivers started the month above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The river flooding that began in March ended during the first half of April. The Wabash, White, and Patoka Rivers started the month above flood stage. The flooding in April was minor on all the rivers. The exception was on the Wabash River at East Mt. Carmel, which briefly reached moderate flood stage on April 1st. The flooding consisted mostly of inundated low-lying fields and woodlands. Some river access roads and river parks were under water. After a wet March, rainfall finished drier than normal across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 8:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 8:25 PM EST, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
825 PM CDT Fri Mar 31 2023

.UPDATE...
Issued at 825 PM CDT Fri Mar 31 2023

Lone cluster of cells has worked through the eroding cap and is
moving quickly northeast across parts of southern Illinois.
LAPS/Mesoanalysis shows about 1000 J/kg of MLCAPE. VWP hodographs
show around 950 m2/s2 of 0-1km SRH, 50-60 kts of 0-1km total
shear. Meso has had a hard time organizing on the ongoing
supercell cluster but potential remains for this area or other
development to produce tornadoes with an organized straight line
wind potential also possibly developing if the current upscale
processes continue.

Surface dryline is approaching Carter/Ripley and may be able to
start trimming some of the watch from west to east in an hour or
so.

UPDATE Issued at 653 PM CDT Fri Mar 31 2023

LAPS/RAP soundings still show a weak subsidence inversion/cap in
place over the region. Cells to the northwest of the CWA are
left- moving which given the hodographs gives the appearance that
they may not be totally rooted in the deeper low level moisture.
Shear has started to relax just a bit over the last hour or so.

A favorable airmass is still in place for severe weather and
tornadoes, but we are starting to become more cautiously
optimistic drier/warmer air in the 700-800mb layer will limit
convective coverage. We can't completely let the guard down, and
are in the process of coordinating a watch extension into SE
Illinois, SW Indiana and the rest of western Kentucky, but it will
be a conventional watch and not a "PDS" watch.

Also updated for 00z TAFs.

UPDATE Issued at 310 PM CDT Fri Mar 31 2023

Convection in northeastern Arkansas may be becoming more surface
based. Dewpoints are increasing into the mid to upper 60s in this
area although it may still outrun the best mixed-layer instability
as it moves eastward. A local extension of the tornado watch
further east, particularly over western Kentucky may be required
shortly depending on trends with this cluster.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 148 PM CDT Fri Mar 31 2023

In the near term, convection moving into SEMO seems to be
slightly outrunning the best instability. Breaks in the overcast
are allowing heating to build as strong moisture advection occurs
from the southwest. A cluster of supercell storms is forming over
Central Arkansas and may prove to be the initial main threat for
the Paducah CWA. Also watching cu towers building in southwestern
Missouri along a front/dryline. LAPS sounding show a weak capping
inversion around 700mb. RAP soundings forecast that to erode
through the afternoon. Expecting a steady destabilization over
the next few hours ending up around 1500 J/kg of MLCAPE with
100-150 in the 0-3km level. Mid-level lapse rates are 7.5 to 8.0
degC/km which is stronger than originally anticipated. 0-1km SRH
on NQA/PAH VWP is running around 400 m2/s2. By the time any
southwestern MO developing convection arrives after dark the shear
may be slightly more unidirectional, but will still be strong.

In short we are quite concerned the cluster of supercell storms
in Arkansas will move into the region amid a highly favorable
environment for all modes of severe. Significant/longer-tracked
tornadoes are entirely possible. That threat will likely persist
through the early evening amid favorable shear and instability.
There is some thought the timing of the storms may limit
instability in the eastern part of our area (i.e.
Evansville/Hopkinsville) but it will be close.

The entire region should prepare for a dangerous severe weather
event through early this evening.

Strong south winds will continue through the afternoon and shift
to the west. Winds Saturday are currently forecast below advisory
criteria.

.LONG TERM...(Monday through Friday)
Issued at 148 PM CDT Fri Mar 31 2023

Main focus of the long term period is thunderstorm/severe potential.
12z guidance is in a little better agreement on timing and
placement. Models hint at a little bit of precip potential Monday
night in a fairly neutral upper level environment but still think
capping probably wins that battle and keeps us mostly dry. By
Tuesday afternoon strong moisture return is fed by an approaching
upper level trough over the western Plains. Our dewpoints rise into
the mid to upper 60s. GEFS shows a bit of a spread between 62-68 for
dewpoints. Aloft the subtropical and polar jets phase over TX/OK
with a broadly diffluent region moving over the area around peak
heating. GFS/ECMWF forecast soundings how fairly marginal mixed-
layer instability due to poor low-level lapse and drier air but
shear values are highly conductive as low level winds ramp up ahead
of the approaching trough.

Stronger forcing moves through by Wednesday morning. The GFS lags
the front a little slower than the ECMWF leaving the potential for a
Thursday daypart FROPA. Instability and shear look favorable for
severe. In summary will need to watch the lead wave Tuesday night
for severe potential with a better chance on Wednesday when the
front moves through.&&

.AVIATION...
Issued at 1224 PM CDT Fri Mar 31 2023

Deteriorating flight conditions are expected this afternoon as a
line of severe thunderstorms approach from the west. A decrease to
prevailing MVFR is possible with showers popping up in a few
spots. Attempted to time the most likely time for storms with
tempo groups. Winds will be strong out of the south and shift to
the west, remaining strong after a cold front arrives this
evening. Skies should remain prevailing VFR behind the front.

&&

.AVIATION...
Issued at 1224 PM CDT Fri Mar 31 2023

Deteriorating flight conditions are expected this afternoon as a
line of severe thunderstorms approach from the west. A decrease to
prevailing MVFR is possible with showers popping up in a few
spots. Attempted to time the most likely time for storms with
tempo groups. Winds will be strong out of the south and shift to
the west, remaining strong after a cold front arrives this
evening. Skies should remain prevailing VFR behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 AM CDT Saturday for ILZ075>078-080>094.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ076-086-087-100-
     107>112-114.

IN...Wind Advisory until 1 AM CDT /2 AM EDT/ Saturday for INZ081-082-
     085>088.

KY...Wind Advisory until 1 AM CDT Saturday for KYZ001>022.

&&

UPDATE...JGG
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...JGG
Hazardous weather outlook, Mar 31, 1:54 PM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
154 PM CDT Fri Mar 31 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
154 PM CDT Fri Mar 31 2023 /254 PM EDT Fri Mar 31 2023/

...Outbreak of severe thunderstorms forecast...a few strong
tornadoes are possible this afternoon and early tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected this afternoon and
early tonight. The highest risk is from 3pm to 10pm. A few long-
track strong tornadoes are possible. Large hail and damaging winds
are expected. Storms will be fast moving to the east-northeast at
up to 70 mph. This is a particularly dangerous situation. Remain
alert for watches and warnings.

Outside of thunderstorms, all areas can expect southwest winds
will increase to 20 to 30 mph with gusts to 40 to 50 mph. A Wind
Advisory is in effect for this afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gusty northwest winds occasionally up to 40 mph are possible.

Thunderstorms return to the forecast Tuesday afternoon and
Wednesday. Severe thunderstorms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather according to
standard operating procedure.

JGG

In the hours before

Local storm report, Mar 31, 9:50 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 SSW MURRAY            36.59N 88.33W
03/31/2023  E60 MPH          CALLOWAY           KY   PUBLIC

            WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
            MURRAY.

&&

JGG
Local storm report, Mar 31, 9:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     4 WNW NEWBURGH          37.96N 87.47W
03/31/2023  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            ESTIMATED ON EAST SIDE OF EVANSVILLE.

&&

SP
Local storm report, Mar 31, 10:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 N BELLE PRAIRIE CITY  38.27N 88.54W
03/31/2023  E60 MPH          WAYNE              IL   TRAINED SPOTTER

&&

CW
Special weather statement, Mar 31, 11:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
1118 PM CDT Fri Mar 31 2023

INZ081-082-010445-
Gibson IN-Pike IN-
1118 PM CDT Fri Mar 31 2023

...Strong thunderstorms will impact portions of eastern Gibson and
Pike Counties through 1145 PM CDT/1245 AM EDT/...

At 1117 PM CDT/1217 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Petersburg to near Oakland
City to near Fort Branch. Movement was east at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Winslow around 1225 AM EDT.

This includes Interstate 69 in Indiana between Mile Markers 22 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT/300 AM EDT/ for
southwestern Indiana.

&&

LAT...LON 3855 8718 3852 8715 3854 8710 3851 8707
      3823 8707 3823 8730 3825 8730 3825 8732
      3820 8732 3820 8746 3817 8747 3817 8753
      3841 8756 3852 8732 3851 8729 3854 8725
      3854 8722 3855 8720
TIME...MOT...LOC 0417Z 257DEG 65KT 3850 8730 3836 8737 3823 8748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Local storm report, Mar 31, 11:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   EMERGENCY MNGR

            LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
            LANE AND S VIRGINIA ST IN HOPKINSVILLE.

1055 PM     TSTM WND GST     GRAYVILLE               38.26N 88.00W
03/31/2023  M60 MPH          EDWARDS            IL   AMATEUR RADIO

1034 PM     HAIL             GOLDEN GATE             38.36N 88.20W
03/31/2023  U0.75 INCH       WAYNE              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0948 PM     HAIL             1 SSE DU QUOIN          37.99N 89.23W
03/31/2023  U0.75 INCH       PERRY              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0941 PM     HAIL             3 NNE HENDERSON         37.88N 87.57W
03/31/2023  U1.00 INCH       HENDERSON          KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Mar 31, 11:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   BROADCAST MEDIA

            DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
            HOPKINSVILLE. THE THE THIRD STORY OF THE
            BUILDING COLLAPSED.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Pike

When
April 1, 12:00 AM EST to April 12, 6:00 PM EST
Where
Pike County, 0.98 mi N of Petersburg to Petersburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.514, -87.283

Flood, Gibson

When
April 1, 12:00 AM CST to April 11, 1:00 PM CST
Where
Gibson County, East Mt Carmel to 0.93 mi W of Skelton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.400, -87.730

Flood, Posey

When
April 1, 12:00 AM CST to April 12, 7:00 AM CST
Where
Posey County, 3.24 mi SSW of New Harmony to 2.67 mi WSW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.088, -87.956

Flood, Gibson

When
April 1, 12:00 AM CST to April 7, 5:00 PM CST
Where
Gibson County, 2.4 mi NNW of Lyle to 1.28 mi SW of Patoka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.399, -87.674

Flood, Gibson

When
April 1, 12:00 AM CST to April 13, 6:00 PM CST
Where
Gibson County, Hazleton to 1.24 mi SE of Giro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.480, -87.530

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086654, 1086650, 1086651, 1086652, 1086653.